Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS JSJ

May 9, 2010

NWS JSJ issued this flash flood warning at May 9, 2010, 6:12 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2010, 6:12 PM CDT (23:12 UTC)
Expired
May 9, 2010, 11:00 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGCA52 TJSJ 092312
FFWSJU
PRC017-091-100400-
/O.NEW.TJSJ.FF.W.0026.100509T2312Z-100510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
712 PM AST SUN MAY 9 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BARCELONETA
     MANATI

* UNTIL MIDNIGHT AST

* AT 711 PM AST...RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS RESULTED 
IN SIGNIFICANT RISES ON THE MANATI RIVER. LATEST PROJECTIONS ARE 
THAT THE RIVER WILL CREST JUST ABOVE FLOOD STAGE AROUND 930 PM THIS 
EVENING. AT THIS LEVEL THE RIVER WILL FLOOD ROUTE 666 IN THE CACHETE 
SECTOR AND ALSO THREATEN ROUTE 667. RESIDENTS IN FLOOD PRONE AREAS 
SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A 
FLOODED ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 1849 6658 1848 6651 1840 6647 1838 6651

$$

MARTINEZ/ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
3 follow-up statements
068 
WGCA72 TJSJ 100119
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
919 PM AST SUN MAY 9 2010

PRC017-091-100400-
/O.CON.TJSJ.FF.W.0026.000000T0000Z-100510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARCELONETA PR-MANATI PR-
919 PM AST SUN MAY 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AST FOR
MANATI AND BARCELONETA MUNICIPALITIES...

FOR THE RIO GRANDE DE MANATI NEAR MANATI- MANP4

...MINOR FLOODING IS OCCURRING...     

     AT 912 PM AST...THE USGS SENSOR INDICATED THE RIVER HAD         
     RISEN TO 25.45 FEET... AND RISING RAPIDLY. LATEST PROJECTIONS   
     ARE THAT THE RIVER WILL CREST 26.5 FEET AROUND 10 PM THIS       
     EVENING.
     
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6658 1848 6651 1840 6647 1838 6651

$$

MARTINEZ/ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
529 
WGCA72 TJSJ 100131 CCA
FFSSJU

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
919 PM AST SUN MAY 9 2010

PRC017-091-100400-
/O.COR.TJSJ.FF.W.0026.000000T0000Z-100510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARCELONETA PR-MANATI PR-
919 PM AST SUN MAY 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AST FOR
MANATI AND BARCELONETA MUNICIPALITIES...

FOR THE RIO GRANDE DE MANATI NEAR MANATI- MANP4

...MINOR FLOODING IS OCCURRING...

     AT 912 PM AST...THE USGS SENSOR INDICATED THE RIVER HAD
     RISEN TO 25.45 FEET...AND CONTINUES TO RISE RAPIDLY. LATEST
     PROJECTIONS ARE THAT THE RIVER WILL CREST AROUND 26.5 FEET
     AROUND 10 PM THIS EVENING. AT 26 FEET THE RIVER FLOODS ROUTE
     666 AND 667 IN THE CACHETE SECTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6658 1848 6651 1840 6647 1838 6651

$$

MARTINEZ/ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
828 
WGCA72 TJSJ 100405
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1205 AM AST MON MAY 10 2010

PRC017-091-100416-
/O.EXP.TJSJ.FF.W.0026.000000T0000Z-100510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARCELONETA PR-MANATI PR-
1205 AM AST MON MAY 10 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR MANATI AND BARCELONETA 
MUNICIPALITIES AND THE RIO GRANDE DE MANATI...

AT 1201 AM AST...THE U.S.G.S. RIVER SENSOR ALONG THE RIO GRANDE DE 
MANATI AT MANATI...INDICATED THAT THE RIVER LEVEL WAS JUST BELOW THE 
25 FOOT FLOOD STAGE AND CONTINUED TO FALL SLOWLY. NO ADDITIONAL 
HEAVY RAINFALL OR FLOODING IS EXPECTED EARLY THIS MONDAY MORNING. 
THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

HOWEVER...LOCAL RESIDENTS AND MOTORISTS PASSING THOUGH THIS AREA...
SHOULD CONTINUE TO USE EXTRA CAUTION FOR THE NEXT HOUR OR SO UNTIL 
FLOOD WATERS RECEDE FURTHER.

LAT...LON 1849 6658 1848 6651 1840 6647 1838 6651

$$

BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:44 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 9, 2:44 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
344 PM AST SUN MAY 9 2010

.SYNOPSIS...AT UPPER LEVELS...A WEAK TROUGH AND UPPER LEVEL JET OF
60 PLUS KNOTS WILL PASS THROUGH THE AREA ON MONDAY AND MOVE EAST ALLOWING
THE HIGH PRESSURE OVER THE SOUTHERN CARIBBEAN TO SPREAD NORTH OVER
THE AREA FOR THE REMAINDER OF THE PERIOD.

AT MID LEVELS...HIGH PRESSURE OVER THE GULF OF MEXICO AND THE
TROUGH OVER THE LOCAL AREA WILL MOVE EAST ALTHOUGH SOME WEAKNESS
WILL CONTINUE IN THE LOCAL AREA.

AT LOWER LEVELS...THE TROUGH OVER THE WESTERN PORTION OF PUERTO
RICO HAS MOVED INTO THE DOMINICAN REPUBLIC. HIGH PRESSURE
SPREADING INTO THE WESTERN ATLANTIC ON MONDAY WILL TIGHTEN
GRADIENTS OVER THE LOCAL AREA AS IT SINKS SOUTH MONDAY THROUGH
THURSDAY. AFTER REMAINING IN PLACE THROUGH THE WEEKEND THE HIGH
PRESSURE IS RE-JOINED BY ANOTHER STRONGER HIGH THAT JOINS THE
STATIONARY HIGH IN THE NORTHEAST ATLANTIC AND HOLDS THE ENTIRE MID
LATITUDE ATLANTIC OCEAN UNDER HIGH PRESSURE THROUGH MID MAY.

&&

.DISCUSSION...HEAVY SHOWERS AND THUNDERSTORMS WITH FREQUENT
LIGHTNING MOVED THROUGH MOST OF THE NORTHERN HALF OF PUERTO RICO
THIS AFTERNOON AND WERE FADING BY 3:30 PM. RE-DEVELOPMENT IS
POSSIBLE BUT MODELS WERE SHOWING A BREAK IN THE ACTIVITY EARLY
TONIGHT. MOISTURE IS DEEP REACHING MORE THAN 25 THOUSAND FEET WITH
PRECIPITABLE WATER STILL OVER 2 INCHES. ALTHOUGH THE NAM
ORIGINALLY SHOWED LITTLE PRECIPITATION THROUGH THE EARLY MORNING
HOURS IT HAS NOW JOINED THE GFS IN FORECASTING SHOWERS OVER
EASTERN PUERTO RICO AND THEREFORE HAVE BOOSTED POPS SOMEWHAT THERE
TONIGHT. THESE SHOWERS SHOULD BEGIN WELL AFTER MIDNIGHT. THE MIMIC
PRODUCT ALSO SHOWS AN EAST-WEST STRAND OF MOISTURE MOVING TOWARD
PUERTO RICO AND THE U.S. VIRGIN ISLANDS THAT IS LIKELY TO BE THE
CAUSE OF THIS MOISTURE INCREASE FORECAST. TEMPERATURES ON THE
NORTH COAST WILL AGAIN APPROACH OR HIT 90 DEGREES MONDAY AS WIND
FLOW TRANSITIONS FROM EAST SOUTHEAST TO EAST NORTHEAST AND SOUTH
COAST IS LIKELY TO WARM UP MONDAY THROUGH WEDNESDAY...BROKEN ONLY
BY DAILY AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE REMAINS
FAVORABLE FOR THE ENTIRE WEEK AND INCREASES OVER THE WEEKEND AND
INTO THE FOLLOWING WEEK AS MOISTURE FROM THE TROPICAL ATLANTIC
ENTERS THE AREA. THUS THIS SHOULD CONTINUE TO BE A WET WEEK WITH
SHOWERS AND THUNDERSTORMS FORMING EACH DAY...FAVORING THE
SOUTHWEST QUADRANT OF PUERTO RICO AFTER MONDAY.

&&

.AVIATION...MVFR CONDS AND MOUNTAIN OBSCURATIONS MAY BE SLOW TO
CLEAR IN WESTERN PUERTO RICO THROUGH 10/04Z OTHERWISE EXPECT
GENERAL CLEARING FROM EAST TO WEST OVER THE AREA EARLY IN THE
EVENING FOLLOWED BY MORE CLOUDS AND SOME VERY LOCAL MVFR
CONDITIONS GENERALLY AFT 10/08Z DUE TO INCREASING SHOWERS AND
MOISTURE. LOW LEVEL WINDS WILL REMAIN EASTERLY 5 TO 15 KT.

&&

.MARINE...WINDS AND SEAS INCREASE THROUGH MID WEEK WITH SMALL
CRAFT ADVISORIES BEING LIKELY IN BOTH OUTER ATLANTIC AND CARIBBEAN
WATERS BY WEDNESDAY OR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  90  76  87 /  30  30  60  60
STT  79  88  78  88 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/12
Hazardous weather outlook, May 9, 4:38 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
538 AM AST SUN MAY 9 2010

AMZ710>745-PRZ001>013-101000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
538 AM AST SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

BEHIND A SLOWLY DEPARTING SURFACE TROUGH NEAR THE MONA PASSAGE...
LINGERING MOISTURE WILL COMBINE WITH FAVORABLE MID TO UPPER LEVEL
CONDITIONS AND LOCAL EFFECTS THIS AFTERNOON...TO PRODUCE SHOWERS
AND A FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS. PERIODS
OF HEAVY RAINFALL AND AT LEAST URBAN AND SMALL STREAM FLOODING
WILL OCCUR IN A FEW LOCATIONS...WHICH THE POTENTIAL FOR SOME
LOCALIZED FLASH AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED TODAY.

AMZ715-725-VIZ001-002-101000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
538 AM AST SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 9, 2:31 PM CDT, 3 hours 41 minutes before
PRC017-039-054-091-101-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
331 PM AST SUN MAY 9 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 430 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CIALES...FLORIDA...MOROVIS...BARCELONETA AND MANATI

INCLUDING THE FOLLOWING LOCATIONS
     BARAHONA...CIALES AND FLORIDA

AT 327 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CIALES...OR ABOUT 5 MILES EAST OF FLORIDA...MOVING
NORTHWEST AT 10 MPH. SOME OF THESE STORMS ARE PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND ARE CAPABLE OF PRODUCING STRONG WIND
GUSTS OF UP TO 35 MPH OR MORE AT LEAST UNTIL 430 PM AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

MARTINEZ
Special weather statement, May 9, 2:36 PM CDT, 3 hours 36 minutes before
PRC017-039-054-091-101-092030-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
331 PM AST DOMINGO 9 DE MAYO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL QUE ESTARA EN EFECTO HASTA LAS 3:30 PM AST
PARA LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO...

      CIALES...FLORIDA...MOROVIS...BARCELONETA Y MANATI

INCLUYENDO LAS SIGUIENTES AREAS...
    BARAHONA...CIALES Y FLORIDA

A LAS 327 PM AST EL RADAR DOPPLER INDICO TRONADAS SOBRE CIALES...O
ALREDEDOR DE 5 MILLAS AL ESTE DE FLORIDA...MOVIENDOSE HACIA EL
NOROESTE A 10 MPH. ALGUNAS DE ESTAS TRONADAS ESTAN PRODUCIENDO
RELAMPAGOS DE NUBES A SUELO FRECUENTEMENTE Y SON CAPACES DE PRODUCIR
VIENTOS FUERTES Y RAFAGAS DE HASTA 35 MPH O MAS POR LO MENOS HASTA
LAS 430 PM AST.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.
TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN NECESARIOS ANTES
DE QUE LAS TRONADAS SE ACERQUEN.

MARTINEZ/ALAMO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:15 PM CDTFlash Flood WarningJSJ3 hr
May 9, 12:03 PM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 1:55 PM CDTAreal Flood AdvisoryJSJ2 hr
May 9, 2:42 PM CDTAreal Flood AdvisoryJSJ95 min
May 9, 2:56 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.